GI Radiography


Case 31:
A 70-year-old male, with acute abdominal pain and continuous loose stools since 7 days, on antibiotic medication.
Click here for Bigger Image
Click here for Bigger Image
Fig.1
Fig.2

________SCROLL FOR ANSWER__________


 

 

 




Diagnosis :

Pseudomembranous colitis


 

Discussion:


C difficile is a gram-positive anaerobic bacillus that can cause a spectrum of enteric diseases ranging from mild diarrhea to fulminant life-threatening colitis. Almost all cases of pseudomembranous colitis are associated with recent antibiotic therapy. Almost all antibiotics, and some antineoplastic agents, have been implicated as factors leading to C difficile colitis. By altering the normal colonic flora, antibiotic use allows C difficile to proliferate, which results in the clinical disease. Earlier recognition and treatment of C difficile–related colitis with appropriate antibiotics decreases the prevalence of fulminant colitis that may develop in these patients.

CT Findings in this condition include colonic wall thickening,wall nodularity, the accordion sign, pericolonic stranding and ascites.